Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Bismarck, ND

June 7, 2020Burleigh County, Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2020, 6:28 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2020, 6:28 PM CDT (23:28 UTC)
Expired
Jun 7, 2020, 7:15 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Burleigh County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 54 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:38 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 7, 5:38 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
538 PM CDT Sun Jun 7 2020

.UPDATE...
Issued at 528 PM CDT Sun Jun 7 2020

Issued a Flash Flood Watch for Dickey, LaMoure, and McIntosh
counties until 09Z Monday morning.

With the potential for convection to re-develop almost
continuously over the southern James River Valley counties
tonight, excessive rainfall may become a concern. An 850mb jet is
expected to develop this evening over eastern South Dakota and
nose into southeast North Dakota. Guidance indicates this jet
persisting until around 9Z when it begins to shift off to the
east. This will provide continuous convective initiation along the
mostly stationary surface trough and convergence zone. With
convective mean wind parallel to this initiating boundary and PWat
values in the 1.5" to 1.75" range, flash flooding may become an
issue as efficient rain producing convection moves over the same
areas through the night.

UPDATE Issued at 306 PM CDT Sun Jun 7 2020

Update for Tornado Watch issued in Foster, Stutsman, Logan,
McIntosh, LaMoure, and Dickey counties until 03Z.

&&

.SHORT TERM...(This evening through Monday)
Issued at 205 PM CDT Sun Jun 7 2020

Severe thunderstorms with the potential for all hazards in the
southern James River Valley and the potential for large hail and
damaging wind gusts further west highlight the short-term forecast
period.

This afternoon, a deep trough was over the Pacific Northwest
states with active southwest flow and embedded shortwaves over the
central Rockies through the Northern Plains. The earlier occluded
shortwave was continuing northward through central Saskatchewan.
Upstream, mid-level vort maxes were evident ejecting through the
broad parent trough with lee cyclogenesis and pressure falls
detected in western South Dakota and northeast Wyoming. Further
east, a somewhat diffuse pressure trough axis was extended from
western Nebraska into east-central North Dakota. A pseudo- cold
front was placed further west, extending from southeast
Saskatchewan through southwest North Dakota.

As mid-level ascent continues through this afternoon (evident by
thin cirrus streaming over the Northern Plains on visible
satellite imagery), increased convergence along both the pre-
frontal trough and the frontal boundary further west should be the
impetus for convective initiation late this afternoon.

In southeast North Dakota, convection should develop along the
prefrontal trough in an environment of surface dew points in the
65-70 F range under steep mid-level lapse rates of at least 7
C/km. With strong mid-level flow, EBWD of 40-50 kts will
contribute to create an environment conducive to supercells
capable of large hail and damaging wind gusts. The tornado
potential is somewhat more uncertain given the mostly
unidirectional flow in the lower levels and the likely mixing of
what was a shallow low level moisture profile on the 12Z ABR raob.
The tornadic (and overall severe) potential will depend on the
persistence of initially discrete cells with the likely rapid
initiation along the boundary. For the forecast area, the overlap
of greater effective SRH and LCL's for tornado potential will be
centered on LaMoure/Dickey counties with less certainty
immediately west and north. The additional threat will be heavy
rainfall with precipitable water in our southeast around or
greater than 1.50". The non-zero potential for training, and thus
a flash flood threat, exists if the intimating boundary lingers
over the JMV through the evening. Though confidence in this isn't
exactly high, this will need to be watched closely as the event
goes on.

Further west, more isolated convection should develop along the
currently stalled frontal boundary later this afternoon and move
through southwest North Dakota. Though weaker mid-level lapse
rates and more dry boundary layer moisture profiles will be
present, strong deep layer shear will provide a severe environment
capable of large hail and damaging wind gusts.

Convection continues into early Monday morning, though severe
potential will decrease around or after midnight as the atmosphere
stabilizes and convection mostly shifts off to the north/east.
Scattered showers may persist through Monday in the west as
cyclonic flow circulates overhead. Weak lapse rates should keep
the lightning potential lower. With a cold front trekking across
the state, temperatures will be cooler, especially in the west.
Highs in the mid 60s west to mid 80s in the southern James River
Valley are expected. The frontal boundary which will be present in
the far eastern Dakotas should kick off convection again Monday
afternoon, but well east of the forecast area.

.LONG TERM...(Monday night through Sunday)
Issued at 205 PM CDT Sun Jun 7 2020

Closed upper level low lingers over south central Canada Tuesday and
Wednesday, along with a mid level trough slow to push east across
the Great Plains. These features will maintain a chance for showers
or thunderstorms for the middle of the week, along with cooler
temperatures.

Upper level ridge and surface high pressure then build into the
region later in the week, bringing dry weather and a warming trend.
This continues into the following weekend as the ridge continues
east into the central CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 1200 PM CDT Sun Jun 7 2020

An area of SCT to at times BKN CU field over northwestern North
Dakota early this afternoon. Will include in the 18Z KXWA TAF
forecast for a few hours. Otherwise expect VFR conditions through
21Z this afternoon. After 21Z, will see increasing chances for
thunderstorms at all terminals through 06-12Z, with showers and
storms possibly lingering at KXWA through Monday morning. Heavier
thunderstorms may bring strong winds, hail, and low visibility in
heavy rainfall to impacted terminals, especially at KJMS and
possibly at KBIS/KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051.

&&

UPDATE...AE
SHORT TERM...AE
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jun 7, 2:43 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
243 PM CDT Sun Jun 7 2020

NDZ001-002-009-081945-
Divide-Burke-Williams-
243 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-010>013-017>023-031>036-040>046-081945-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Golden Valley-Billings-
Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
243 PM CDT Sun Jun 7 2020 /143 PM MDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are possible across
portions of west and central North Dakota late this afternoon and
evening. The main hazards will be large hail up to two inches in
diameter and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

NDZ025-037-047-048-050-051-081945-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
243 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected across the southern
James River Valley late this afternoon and evening. The main
hazards will be a few tornadoes, destructive hail up to baseball
size, and destructive wind gusts up to 80 mph. Very heavy rainfall
is also likely with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:04 PM CDTWind AdvisoryBISBurke, Divide, McKenzie, Mountrail, Renville, Williams87 min
Jun 6, 8:40 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope65 min
Jun 6, 9:35 PM CDTSevere Thunderstorm WarningBISGrant, Sioux55 min
Jun 6, 9:47 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope, Stark58 min
Jun 6, 10:24 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux51 min
Jun 6, 11:09 PM CDTSpecial Weather StatementBISMcLean, Mercer, Oliver51 min
Jun 6, 11:10 PM CDTSpecial Weather StatementBISMorton50 min
Jun 6, 11:42 PM CDTSpecial Weather StatementBISWard48 min
Jun 6, 11:59 PM CDTSpecial Weather StatementBISMcLean, Sheridan, Wells46 min
Jun 7, 12:11 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward49 min
Jun 7, 12:39 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette32 min
Jun 7, 5:23 PM CDTFlash Flood WatchBISDickey, LaMoure, McIntosh9 hr
Jun 7, 6:04 PM CDTSevere Thunderstorm WarningBISMcIntosh56 min
Jun 7, 6:44 PM CDTTornado Warning Tornado observedBISMcIntosh31 min
Jun 7, 6:48 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.